Year : 2006  |  Volume : 48  |  Issue : 2  |  Page : 128--129

Clozapine-induced cardiac failure


Kuruvilla Thomas, Sr Susan, KK Jayaprakash 
 Kusumagiri Mental Health Centre, Kakkanad, Cochin 682030, Kerala, India

Correspondence Address:
Kuruvilla Thomas
Chief Psychiatrist, Kusumagiri Mental Health Centre, Kakkanad, Cochin 682030, Kerala
India

Abstract

A 73-year-old woman with dementia was given clozapine for treatment-resistant psychotic symptoms. Subsequently, she developed cardiac failure. Caution should be exercised when using clozapine, especially in the elderly.



How to cite this article:
Thomas K, Sr Susan, Jayaprakash K K. Clozapine-induced cardiac failure.Indian J Psychiatry 2006;48:128-129


How to cite this URL:
Thomas K, Sr Susan, Jayaprakash K K. Clozapine-induced cardiac failure. Indian J Psychiatry [serial online] 2006 [cited 2021 Jun 14 ];48:128-129
Available from: https://www.indianjpsychiatry.org/text.asp?2006/48/2/128/31607


Full Text

 Introduction



The efficacy of clozapine in treatment-resistant schizophrenia is well documented. It is also useful in the management of psychotic symptoms of dementia but should be used with caution due to its broad side-effect profile.[1] The prevalence of ECG abnormalities in patients who had been using anti­psychotics other than clozapine was 13.6% which increased significantly to 31.1% after commencement of clozapine treatment.[2] Adverse cardiac effects such as tachycardia, hypotension and hypertension are the most common,[3] warranting stoppage in many patients.[4] Circulatory collapse, arrhythmias, myocarditis, cardiomyopathy, pericarditis and pericardial effusion are also known to occur.[5] Cardiac failure may develop secondary to myocarditis and cardiomyopathy. In a 10-year naturalistic study, clozapine-treated patients appear to be at risk for death from cardiovascular disease secondary to clozapine-associated medical disorders such as obesity, diabetes, hypertension, and hyperlipidaemia.[6] Sudden death in the initial phase of treatment due to hypersensitivity myocarditis has been reported.[7] A case of cardiac failure is described in which the classical features of myocarditis were absent.

 The Case



M, a 73-year-old woman, was on treatment for dementia of the Alzheimer type with delusions (DSM-IV 290.12) for the past 3 years. As the psychotic symptoms did not respond to various antipsychotics, she was put on clozapine. Considering her age and the known adverse effects of the drug, a cardiology consultation was done on 13 December 2005. Clinical examination, ECG and echocardiogram were normal. Clozapine was started the next day at a dose of 12.5 mg/day, and gradually increased to 100 mg/day. On 5 January 2006 she developed breathlessness. Clinical examination showed signs of cardiac failure with sinus tachycardia and poor R wave progression in V1-V3. An echocardiogram revealed global left ventricular hypokinesia, mild left ventricular systolic dysfunction, a left ventricular ejection fraction of 40% and moderate mitral regurgitation. Clozapine was stopped. She responded to conventional antifailure measures.

 Discussion



The temporal relationship between the introduction of clozapine and onset of cardiac failure suggests that the drug was responsible. However, she could have had independent age-related myocardial dysfunction. The classical features of myocarditis were absent. The maximum pulse rate in our patient was 92/min whereas in a recent case report[8] it was 130/min with features such as chest pain and flu-like symptoms- generalized bodyache, nasal congestion, sore throat, fever and eosinophilia. Cardiomegaly is a feature of dilated cardiomyopathy which occurs as a result of myocarditis. However, our patient had no cardiomegaly.

The clinical features of myocarditis are varied. The spectrum includes asymptomatic patients who may have electro­cardiographic abnormalities; patients with signs and symptoms of clinical heart failure and ventricular dilatation; and patients with symptoms of fulminant heart failure and severe left ventricular dysfunction, with or without cardiac dilatation.[9] Though the risk of potentially fatal myocarditis or cardiomyopathy with clozapine is estimated to be as low as 0.015%-0.188%,[10] it is suggested that extreme caution should be exercised when using the drug, especially in the elderly.

References

1Stephen S, Colin H, David O, et al. Diagnosis and treatment of the dementias. In: Stoudemire A, Fogel BS, Greenberg DB (eds). Psychiatric care of the medical patient. Oxford: Oxford University Press; 2000:597-619.
2Ung Gu Kang, Jun Soo Kwon, Yong Min Ahn, et al. Electro­cardiographic abnormalities in patients treated with clozapine. J Clin Psychiatry 2000;61:441-6.
3Stuart JE, Jonathan EL. Psychiatric disorders. In: Tierney LM Jr, Mephee SJ, Papadakis MA (eds). Current medical diagnosis and treatment. USA: Lange Medical Books/McGraw Hill; 2004:1001-61.
4Stephen MS. Essential psychopharmacology: The prescriber's guide. New Delhi: Cambridge University Press, South Asian Edition; 2005:91-5.
5Semple D, Smyth R, Burns J, et al. (eds). Clozapine. In: Oxford handbook of psychiatry. Oxford: Oxford University Press; 2005:218-22.
6Henderson DC, Nguyen DD, Copeland PM, et al. Clozapine, diabetes mellitus, hyperlipidemia, and cardiovascular risks and mortality: Results of a 10-year naturalistic study. J Clin Psychiatry 2005;66:1116-21.
7Fineschi V, Neri M, Riezzo I, et al. Sudden cardiac death due to hypersensitivity myocarditis during clozapine treatment. Int J Legal Med 2004;118:307-9.
8David BM, Susanne EA, Jean-Marie EB. Myocarditis during clozapine treatment. Am J Psychiatry 2006;163:204-8.
9Arthur MF, Dennis MN. Myocarditis. N Engl J Med 2000; 343:1388-98.
10Merrill DB, Dec GW, Goff DC. Adverse cardiac effects associated with clozapine. J Clin Psychopharmacol 2005;25: 32-41.